Wisconsin, 2024

Damaging Winds in Wisconsin, August 27, 2024

August 27, 2024 · NWS MPX · 4 events in 4 counties and zones

A line of thunderstorms moved from eastern Minnesota into western Wisconsin during the early morning hours of August 27. This caused some spots of wind damage in western Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms moved from eastern Minnesota into western Wisconsin during the early morning hours of August 27. This caused some spots of wind damage in western Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 1:36 AM CST, 3 hours 18 minutes earlier. Its key messages:

  • Another round of thunderstorms is expected early this morning. The severe risk is expected to be limited, but a few severe storms are still possible.
  • Cooler the rest of this week, with the next chance for showers and thunderstorms expected Thursday.
Area forecast discussion, Aug 27, 1:36 AM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
236 AM CDT Tue Aug 27 2024

.KEY MESSAGES...

- Another round of thunderstorms is expected early this morning.
  The severe risk is expected to be limited, but a few severe
  storms are still possible.

- Cooler the rest of this week, with the next chance for showers
  and thunderstorms expected Thursday.

&&

.DISCUSSION...
Issued at 236 AM CDT Tue Aug 27 2024

The next round of thunderstorms is ongoing across southwestern
MN. These storms are expected to track east northeast along a
moisture and instability gradient through the early morning.
Some severe risk will exist given 2000 J/kg MUCAPE and 30-40 kts
of effective shear. A stable boundary layer may limit the wind
threat and so far cores have not exhibited much of a large hail
threat either. Therefore, isolated instances of severe weather
are possible during the next several hours and we are not
anticipating a repeat of the well-organized MCS from Monday
evening.

Following this morning's activity, additional organized
complexes are not anticipated for the rest of the day. There
may be some isolated or scattered cells that develop across
central MN and western WI this afternoon and evening as the
shortwave trough axis passes through. Deep layer shear is good,
and a pocket of steeper mid level lapse rates (7-7.5 C/km) will
be passing overhead mid afternoon. Boundary layer flow is weak
enough that we won't be advecting much drier air in and dew
points may still be near 70 in east central MN and west central
WI. Therefore, a few stronger storms can't be ruled out.

High pressure will build south to north of the Great Lakes
Wednesday. This will bring drier air in for a time, but the next
feature to watch is a rather potent trough tracking along the
US/Canada border Wednesday night and Thursday. Return flow will
draw deeper moisture back northward Thursday ahead of a cold
front. Pwats could return to near 2 inches by afternoon.
Forcing/convergence along the cold front is better than we've
seen recently. A band of showers and thunderstorms is expected
to develop and push through the area Thursday afternoon and
Thursday night.

Cooler and drier air will then persist through Labor Day
weekend, especially following the passage of a secondary front
Saturday night. Lows in the 40s are possible Sunday night with
highs in the upper 60s to low 70s Labor Day.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1220 AM CDT Tue Aug 27 2024

Kept most of the previous TAF intact as the timing still lines
up with the recent CAMs as another line of thunderstorms is
approaching western Minnesota right now. TEMPO groups within
each TAF should be the approximate timing tracked by current
storm motion. Besides the TSRA potential, MVFR CIGS are
prevalent from stratus and fog and will slowly lift throughout
the day after the storms move through. Right now the expectation
is to main VFR CIGS through the end of the period but see a
return to MVFR by 12z Wednesday.

KMSP...The 2nd round of TSRA is not expected to be as strong as
what went through earlier this evening, however gusts exceeding
50kts are possible should they be severe. The better chance for
severe right now looks to stay south of MSP from MKT to I-90.

/OUTLOOK FOR KMSP/
WED...MVFR/BR early, then VFR. Wind N to NE 5kts.
THU...MVFR/IFR, SHRA/-TSRA likely. Wind SW 10kts.
FRI...VFR. Wind W 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Borghoff
AVIATION...TDH
Hazardous weather outlook, Aug 27, 2:11 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
311 AM CDT Tue Aug 27 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
311 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A few strong to severe storms are expected to move through the
area this morning, followed by further scattered showers and
storms through the afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 27, 4:21 AM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     Tstm Wnd Gst     2 SW Eden Prairie       44.83N 93.47W
08/27/2024  M61 MPH          Hennepin           MN   ASOS

            ASOS station KFCM Eden Prairie AP.

&&

TDH
Local storm report, Aug 27, 4:22 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
522 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     Tstm Wnd Gst     2 SW Eden Prairie       44.83N 93.47W
08/27/2024  M61 MPH          Hennepin           MN   ASOS

            ASOS station KFCM Eden Prairie AP.

&&

CTG
Local storm report, Aug 27, 4:25 AM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
525 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     Tstm Wnd Gst     Deephaven               44.93N 93.52W
08/27/2024  M59 MPH          Hennepin           MN   Mesonet

&&

Borghoff
Local storm report, Aug 27, 4:33 AM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 AM     Tstm Wnd Gst     2 E Richfield           44.88N 93.23W
08/27/2024  M61 MPH          Hennepin           MN   ASOS

            ASOS station KMSP Minneapolis-St. Paul AP.

&&

TDH
Local storm report, Aug 27, 4:42 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
542 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     Tstm Wnd Gst     2 ESE St. Paul          44.93N 93.05W
08/27/2024  M64 MPH          Ramsey             MN   ASOS

            ASOS station KSTP St. Paul Dwtn AP.

&&

TDH
Local storm report, Aug 27, 4:53 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
553 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     Tstm Wnd Gst     2 ESE St. Paul          44.93N 93.05W
08/27/2024  M64 MPH          Ramsey             MN   ASOS

            ASOS station KSTP St. Paul Dwtn AP.

&&

Borghoff

The radar

The Minneapolis radar (KMPX), 75 km away, was scanning. The volume nearest the first event began at 10:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
August 27, 4:54 AM CST to 4:59 AM CST
Where
Pierce County, 0.85 mi NE of River Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.860, -92.620

Report on social media of a large tree snapped at the trunk.

Thunderstorm Wind, St. Croix

When
August 27, 5:18 AM CST to 5:23 AM CST
Where
St. Croix County, Star Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.200, -92.530

Report of two foot diameter trees uprooted.

Thunderstorm Wind, Polk

When
August 27, 5:29 AM CST to 5:34 AM CST
Where
Polk County, 1.69 mi SW of Little Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.260, -92.440

A tree was snapped.

Thunderstorm Wind, Dunn

When
August 27, 5:30 AM CST to 5:35 AM CST
Where
Dunn County, 2.81 mi N of Connorsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.170, -92.090

A 6 inch diameter tree was down, and a larger one was snapped at the base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212695, 1212696, 1212697, 1212698.